A case of non-cardiogenic pulmonary edema provoked by intravenous acetazolamide
Related Experiment Video
Updated: Feb 19, 2026

Bedside Ultrasound for Guiding Fluid Removal in Patients with Pulmonary Edema: The Reverse-FALLS Protocol
Published on: July 28, 2018
Yuichiro Ono1, Makiko Morifusa1, Satoru Ikeda1
1Hyogo Prefectural Kakogawa Medical Center Kakogawa Hyogo Japan.
Case:
A 61-year-old man was diagnosed with severe chest trauma after a car accident and had had difficulty in weaning from a ventilator because of flail chest and dilated cardiomyopathy. On the 17th day in the intensive care unit, he received i.v. acetazolamide to increase urine output. One hour after the injection, he suddenly developed severe hypoxia. Chest radiography revealed a butterfly shadow. He received other diuretics and a vasodilator, which seemed slowly to resolve the respiratory failure. Five days later, acetazolamide was again given and he experienced the same deterioration.
Outcome:
We concluded that the episodes were attributed to pulmonary edema provoked by acetazolamide.
Conclusion:
Acute non-cardiogenic pulmonary edema is an uncommon and lethal adverse effect of acetazolamide. Careful attention may be warranted when administering acetazolamide to critically ill patients.
More Related Videos
06:10Utilizing Percutaneous Ventricular Assist Devices in Acute Myocardial Infarction Complicated by Cardiogenic Shock
Published on: June 12, 2021
07:09Assessment of Pulmonary Capillary Blood Volume, Membrane Diffusing Capacity, and Intrapulmonary Arteriovenous Anastomoses During Exercise
Published on: February 20, 2017
Related Concept Videos
Acute Kidney Injury VI: Nursing Management
Acute Kidney Injury IV: Diagnostic Studies and Prevention
Cardiomyopathy II: Dilated Cardiomyopathy
Heart Failure Drugs: Diuretics
Acute Kidney Injury V: Interprofessional Care
Cardiopulmonary Resuscitation III: AED Use